lyrica side effects

I started taking lyrica 6mths ago (only 50mg a day so very small dose). At the same time my plaquenil dose was increased so I don't know which change had the positive effect I experienced (reduced fatigue). Over the past couple of weeks I have been really struggling with brain fog. I have also started having a lightheaded/dizzy kind of feeling (started by a very dizzy episode one morning where I couldn't walk without holding the walls and just needed to lie very still until it passed after a couple of hours). I have also developed bad PMS and have become hell to live with each month!

My rheumatologist appts are always very brief as my bloods are always ok and therefore she says my Lupus is not active and my symptoms aren't really related and I only have mild Lupus.

Could this be a side effect of lyrica or a flare of my Lupus? I am seeing my GP tonight and wonder whether to ask to come off the Lyrica and see what happens, but I would be interested in hearing other peoples thoughts/experiences first.

10 Replies

oldestnewest
  • Could be either, despite your blood tests showing ok, unfortunately.

    But Pregabalin (lyrica) is known to have effect on the brain (it is also prescribed for those with generalised anxiety disorder, for example) and some contributors to this site didn't have such good experience with it - search the site for Pregabalin and you'll find out more. I took it for one day only and then stopped because it made me feel vacant and unable to think but bear in mind that YOU CANNOT STOP IT ABRUPTLY if you've been on it for more than 2 weeks, or you suffer side effects.

    But again, it could be lupus, this kind of dizziness comes and goes, you may probably find that it passes by tomorrow.

    Good luck at the GP!

  • I have never been on lyrica but I have had a couple of episodes like what you describe well only on Plaquenil. The last one was quite frightening, I could not walk without support or would fall down, could not focus to read and just moving my head made me very nauseous. ER doctor said was Vertigo and gave prescription for pills that I never took because it has not happened since (5 months). Since it had never happened to me in my life, but twice in a year, I am thinking it is the Lupus.

  • Hi everyone hope all is well or at lease trying ok i have the flowing issue due to lupus i get dizzy just like you guys do grass what our called vertigo yes i found out that people worn lupus develop this condition the medication i take is called meclizine i take 50 mg due to the fact that my body has fourteen use to it in the Being it use to make me very sleepy but i stuck with it believe me with out it i would be able to function there no real aside affects u will feel sleepy till Ur body gets use to it take it Ur doctor gave it u these vertigo effects will happens out of the blue and u will feel like Ur going to pass out these Lil pills r magic please try and don't give up

    r

  • Had the same thing, then, the symptoms got better when I quit plaquenil & it was out of my system. still have lupus of course, so its not "normal" but its a heck of a lot better than on plaquenil.

  • It is the lyrica. I work full time and am unable to take it as it makes me a little slow and I get dizzy spells. Not nice! Pms was a major pain in the ass but I think thats more just you and lupus rather than the pregabalin (lyrica). I had less issues with gabapentin. I may jut go back on that. Plaquenil has been aGod send to me. I didn't think it was workin until I stopped taking it. Welcome big fat flare. I'm now back on it and will never let it go lol. I have SLE, cutaneous Lupus, Sjorjens, Raynauds and Fibromyalgia. Fun fun fun.

    Talk to your gp or consultant about stopping lyrica. If you really need to take it then try gabapentin or reduce your dose. I take as much of my meds at night as I find it helps with symptons.

    Good luck and feel better. (spoons galore) x

  • Thank you all for your replies. I saw my GP last night and agreed to stop taking Lyrica and see what happens. I can just stop rather than weaning off as I was only on a small dose so should see a response by the weekend.

    My GP thinks it could be cerebral lupus though - not sure what that is? She is phoning my rheumatologist today for advice and has run some blood tests so I'll have to wait and see.

    I have also wondered whether it could be anything to do with my anti-phospholipid syndrome? I forgot to mention I have also started having problems with my night vision. I don't think it is blurred, just dim. Really struggling with night driving on unlit roads.

    My APS is quite mild and therefore not treated. I don't know much about it as my rheumatlogist said not to worry about it unless I intend to have more children. Is it something that can get worse?

    Perhaps I'll start taking my plaquenil at night and see how that goes as well.

  • I think it is too early to talk about cerebral lupus/CNS lupus (central nervous system). See how you get on without the lyrica first. CNS lupus is affecting the brain and has many different symptoms but to diagnose just from dizziness I think it is premature.

    There is a contributor here, Sher78, she has both CNS lupus and APS, if you PM her she could give you more information.

  • Vertigo oz another side affect off lupus my doctor gives me meclizine out really helps me i don't have have the feeling of falling it will make u sleepy till Ur body gets use to it vertigo is another problem u develop with lupus i know it stinks hope u feel better soon sincerely Vanessa

  • What my doctor prescribed for Vertigo for me was Betahistine (Serc). What do you take. I have not taken as I have not had bad for a while and I don't want to take until it is a regular issue. Take care.

  • I was on plaquenil for about 2 years on & off. The time I took it regularly I was having massive pain in my thighs(like thousands of squats) barely could walk every day. I quit taking it,3-4 weeks into it, my legs stopped the pain. They still ache, but not nearly the pain b4. It's like heaven now. I've heard another complaint too very similar about plaquenil. I'm bout to start taking lyrica this week as well. Well find out. Best advice, don't start multiple pills or change dosages at the same time. Give a few weeks in between so u can know what ur bodies telling u. Docs just wanna shove pills down our throats. We have to live with it. Good luck!

You may also like...